[Review] General Systematic Approach to intoxicated patients

Ref: เรียงดีมาก

  1. https://pdfs.semanticscholar.org/34aa/34ebd18d89fdd74f722321c0ac6a824a1753.pdf
  2. https://www.sciencedirect.com/science/article/pii/S0011502996900012
  3. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2720377/
  4. https://ac.els-cdn.com/S2211419X11000425/1-s2.0-S2211419X11000425-main.pdf?_tid=0d391ba4-dc4f-425a-b2f8-ade78db01913&acdnat=1526574625_b7da315357fbe9f6fccac313b8107ca1
  5. http://www.apiindia.org/pdf/medicine_update_2017/mu_112.
  6. Medskl.com (since 2018) https://www.youtube.com/watch?v=0qwpz43XdVc


clinical scenarios ranging from known drug overdose or toxic exposure, illicit drug use, suicide attempt, or accidental exposure. In addition, drug toxicity can also manifest in hospitalized patients from inappropriate dosing and drug interactions


recognizing a toxidrome (symptom complex of specific poisoning) or specific poisoning


However, the most current recommendations by the American Academy of Clinical Toxicology and European Association of Poisons Centers and Clinical Toxicologists will be reviewed


A high index of suspicion for intoxication is warranted in the practice of critical care medicine. The protean manifestations of intoxication challenge even the most astute clinicians, particularly when patients present with altered mental status or when there is no history of intoxication. Recognition of a specific toxic syndrome (or toxidrome) helps (Table 1), but symptoms are often nonspecific (as in early acetaminophen poisoning) or masked by other conditions (eg, myocardial ischemia in the setting of carbon monoxide poisoning).


Diagnosis of Toxic Ingestion




History and Physical Examination Table 3

includes clinical features mandating consideration of toxic ingestion. Although the history is important, it may be unreliable or incomplete.2 Consider that family members, friends, and pharmacists may have additional information. In the absence of a classic presentation or toxidrome, separating patients with suspected poisoning into broad categories based on vital signs, ocular findings, mental status, and muscle tone can help determine drug or toxin class.


Vital Signs

Anticholinergic and sympathomimetic substances increase heart rate, BP, and temperature. In contrast, organophosphates, opiates, barbiturates, -blockers, benzodiazepines, alcohol, and clonidine cause hypothermia, bradycardia, and respiratory depression. Table 4 lists various toxins altering temperature. Drugs/toxins causing tachycardia or bradycardia are listed in Table 5. 


Ocular Findings

Anticholinergics and sympathomimetics cause mydriasis. In contrast to anticholingeric overdose, the pupils remain somewhat light responsive in cocaine intoxication. Table 6 lists drugs that affect pupil size. Horizontal nystagmus is common in alcohol intoxication. Other drugs causing nystagmus are lithium, carbamazepine, solvents, meprobamate, quinine, and primidone. Phencyclidine and phenytoin cause horizontal, vertical, and rotary nystagmus.


Mental Status, Behavior, and Muscle Tone

It is important to determine whether the patient is comatose, stuporous, lethargic, delirious, confused, or alert (Table 7). Some toxins cause seizures (Table 8); others alter muscle tone (Table 9).


Laboratory Evaluation

Three gaps are important in toxicology: the anion gap, osmolal gap, and oxygen saturation gap.

Toxicology screening confirms (or not) toxin exposure but rarely alters management (see below).




You'll only receive email when Panu publishes a new post

More from Panu: